Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 63, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 2001, 9:12 PM CDT for Upton County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 26, 2001, 9:12 PM CDT (02:12 UTC)
- Expired
- May 26, 2001, 10:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Upton County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 9:50 PM CDT | Hail 1.75 | Rankin, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1655 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 3088 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 270213 SVRMAF TXC461-270300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 912 PM CDT SAT MAY 26 2001 THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN UPTON COUNTY IN TEXAS * UNTIL 1000 PM CDT * AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR MIDKIFF...MOVING SOUTH AT 20 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... MIDKIFF...OPEN COUNTRY OF EASTERN UPTON COUNTY. HAILSTONES AS LARGE AS NICKLES HAVE BEEN REPORTED WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM/...PUT YOUR CAR IN A GARAGE IF TIME PERMITS. LARGE HAIL AND WIND GUSTS UP TO 70 MPH CAN BE EXPECTED IN THE WARNED AREA. LAT...LON 3132 10199 3130 10180 3165 10179 3165 10198
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:50 PM CDT, 5 hours 22 minutes earlier.
Area forecast discussion, May 26, 3:50 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 350 PM CDT SAT MAY 26 2001 SHORT TERM... NOT MUCH GOING ON AT THE MOMENT. WIDELY SCATTERED DIURNALLY DRIVEN CONVECTION CONTINUES FROM THE DAVIS MOUNTAINS NORTH THROUGH THE GUADALUPES...WITH ADDITIONAL CONVECTION NOTED OVER THE HIGHER TERRAIN OF EAST CENTRAL NEW MEXICO. LATEST SURFACE MESOANALYSIS SHOWS THE LOW LEVEL THETAE RIDGE EXTENDING FROM THE TEXAS SOUTH PLAINS SOUTH ACROSS THE WESTERN LOW ROLLING PLAINS AND INTO THE WESTERN EDWARDS PLATEAU. THE AIRMASS IS FAIRLY UNSTABLE WITH MUCAPES ABOVE 2500 J/KG ACROSS THE EASTERN CWA...AND VERY LITTLE CIN REMAINS. RIGHT NOW IT LOOKS LIKE THE CONVECTIVE MODE IS MULTICELLULAR GIVEN THE LARGE LARGE SURFACE T/TD SPREADS (INDICATIVE OF HIGH LFC'S...STRONGER SUBCLOUD DIABATIC COOLING...ETC ETC) AND WEAK MID LEVEL WINDS. WE MAY SEE A FEW STORMS TRY TO POP OUT ON THE PLAINS LATER THIS AFTERNOON...BUT THE BEST CHANCES WILL BE LATER THIS EVENING AS THE NOCTURNAL LOW LEVEL JET KICKS IN AND INCREASES FORCING SOMEWHAT. MUCH LIKE LAST NIGHT...WE SHOULD SEE SOME MULTICELL CLUSTERS GIN UP OVER OUR NORTHWESTERN ZONES NORTH INTO EAST CENTRAL NEW MEXICO AND TRANSLATE SOUTHEAST ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATE TONIGHT. WILL RUN THE HIGHEST POPS OVER NORTHEASTERN ZONES WHERE BETTER FORCING AND MOISTURE EXIST...WITH LESSER POPS FURTHER SOUTH AND WEST. EXPECT ISOLATED CONVECTION OVER THE HIGHER TERRAIN OUT WEST WILL DIMINISH AROUND SUNSET. OTHER THAN VARIABLE AND GUSTY WINDS AND MVFR VSBYS INVOF CONVECTIVE ACTIVITY...NO AVIATION CONCERNS ARE EXPECTED OVERNIGHT ACROSS THE CWA. LONG TERM... THE MODELS APPEAR REASONABLY INITIALIZED THIS MORNING...AND HAVE NO REAL HEARTBURN OVER THEIR SOLUTIONS. ALL INDICATE A MARKED INCREASE IN THE EML OVER THE REGION AS H7 TEMPS WARM TO WELL ABOVE 12C. THE GRADUAL FILLING OF THE PERSISTENT MIDWESTERN CLOSED LOW AND INCREASING SHORTWAVE RIDGING OVER THE SOUTHERN PLAINS WILL KEEP THE BEST DYNAMICS WELL TO THE NORTH OF THE REGION...AND THERE DOES NOT APPEAR TO BE MUCH IN THE WAY OF LOW LEVEL FORCING OROGRAPHY TO DRIVE PARCELS THROUGH THE STRENGTHENING CAP. THUS HOT AND DRY CONDITIONS ARE FORECAST THROUGH THE REMAINDER OF THE MEMORIAL DAY WEEKEND. TEMPERATURES SUNDAY AND MONDAY SHOULD CLIMB TO NEAR OR ABOVE THE CENTURY MARK ACROSS MOST LOCATIONS. THE COMBINATION OF THE DRY AND WARM CONDITIONS AND SOUTHWEST WINDS OF 15 TO 25 MPH NECESSITATE A FIRE WEATHER WATCH FOR THE GUADALUPES SUNDAY. REAL LONG TERM... MRF ENSEMBLES CONTINUE THE TREND OF INCREASING TROUGHINESS ACROSS THE WESTERN CONUS. AFTER DRY AND WARM CONDITIONS EARLY NEXT WEEK... WE SHOULD SEE AN INCREASE IN PRECIP CHANCES TOWARD THE END OF THE WORK WEEK. TEMPERATURES SHOULD BE AT OR SLIGHTLY ABOVE NORMAL FOR LATE MAY/EARLY JUNE. THAT'S A WRAP...GOALS AGAINST AVERAGE FOLLOW...70. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 68/100/68/100 2000 LSA 64/ 98/65/ 98 2000 E41 68/ 99/68/ 99 2-00 6R6 72/102/72/102 1---u MRF 61/ 92/61/ 92 1--- CNM 65/100/68/101 2--- .MAF... TX...NONE. NM...NONE.
In the hours before
Special weather statement, May 26, 3:13 PM CDT, 5 hours 59 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 313 PM CDT SAT MAY 26 2001 .SYNOPSIS... LOW LEVEL MOISTURE REMAIN PLENTIFUL ACROSS THE OUTLOOK AREA...AND WHEN COMBINED WITH AN UNSTABLE ATMOSPHERE...WILL PROVIDE FOR A CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT. THE FAVORED AREA FOR OVERNIGHT THUNDERSTORMS WILL BE THE NORTHEAST PERMIAN BASIN...AS STORMS DEVELOP OVER THE SOUTH PLAINS AND MOVE SOUTHEAST TOWARD THE REGION. .THREATS... THUNDERSTORMS... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT ACROSS MOST OF WEST TEXAS AND SOUTHEAST NEW MEXICO. THE GREATEST RISK FOR SEVERE STORMS IS EAST OF A LINE FROM HOBBS...TO KERMIT...TO FORT STOCKTON. THUNDERSTORMS THAT DO FORM HAVE THE POTENTIAL TO CONTINUE THROUGH THE OVERNIGHT HOURS...WITH STRONG WINDS AND LARGE HAIL BEING THE GREATEST THREAT. SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY EVENING INTO SUNDAY MORNING. JBM
Special weather statement, May 26, 9:09 PM CDT, 3 minutes before
TXZ046>048-052-053-063-069-070-270225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 909 PM CDT SAT MAY 26 2001 ...TORNADO WATCH 293 CANCELLED FOR PORTIONS OF THE NORTHERN PERMIAN BASIN... DAWSON...BORDEN...SCURRY...HOWARD...AND MITCHELL COUNTIES HAVE BEEN CLEARED FROM THE TORNADO WATCH 293. GLASSCOCK...UPTON...AND REAGAN COUNTIES CONTINUE IN SEVERE THUNDERSTORM WATCH 295 UNTIL 2:00 AM SUNDAY MORNING.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:19 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 71 min |
| May 26, 7:25 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 65 min |
| May 26, 7:48 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 57 min |
| May 26, 7:51 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 39 min |
| May 26, 8:25 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 50 min |
| May 26, 8:26 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 64 min |
| May 26, 8:39 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 51 min |
| May 26, 8:50 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 55 min |
| May 26, 9:20 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 55 min |
| May 26, 10:03 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 27 min |
| May 26, 10:20 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.